alexa Blood-Fluid level: A Sign of Oral Anticoagulant-Associated Intracerebral Hemorrhage in a Patient with Ischemic Stroke | Open Access Journals
ISSN: 2329-6895
Journal of Neurological Disorders
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on
Medical, Pharma, Engineering, Science, Technology and Business

Blood-Fluid level: A Sign of Oral Anticoagulant-Associated Intracerebral Hemorrhage in a Patient with Ischemic Stroke

Ismail Ibrahim Ismail*
Department of Neurology, IbnSina Hospital, Sulaibikhat Area, Shuwaikh Industrial Area, 90003, Kuwait
Corresponding Author : Ismail II
Neurology Specialist
Department of Neurology
Alexandria University, IbnSina Hospital
Sulaibikhat Area, Shuwaikh Industrial Area
Kuwait, 90003
Tel: 96598871710
E-mail: [email protected]
Received April 13, 2015; Accepted April 15, 2015; Published April 17, 2015
Citation: Ismail II (2015) Blood-Fluid level: A Sign of Oral Anticoagulant-Associated Intracerebral Hemorrhage in a Patient with Ischemic Stroke. J Neurol Disord 3:i111. doi: 10.4172/2329-6895.1000i111
Copyright: © 2015 Ismail II. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Related article at
DownloadPubmed DownloadScholar Google

Visit for more related articles at Journal of Neurological Disorders

Abstract

A 65 year-old female patient with past medical history of diabetes mellitus, hypertension and ischemic heart disease presented with acute onset of right hemiplegia, right facial palsy and dysphasia. Urgent CT brain showed hypodensity involving the territory of the lower division of left middle cerebral artery denoting recent infarction. On admission the patient was found to have Atrial Fibrillation (AF) and LMW Heparin was started followed by Warfarin. One week after initiation of Warfarin the patient started to have headache, increased weakness with deterioration of the level of consciousness. Urgent NECT brain was done and showed hemorrhagic transformation, mass effect and “Blood-fluid level” (Figure 1). Her international normalized ratio (INR) was 3.5.

Keywords
Blood/fluid level; Sedimentation; Anticoagulant; Hemorrhage; Stroke
Introduction
A 65 year-old female patient with past medical history of diabetes mellitus, hypertension and ischemic heart disease presented with acute onset of right hemiplegia, right facial palsy and dysphasia. Urgent CT brain showed hypodensity involving the territory of the lower division of left middle cerebral artery denoting recent infarction. On admission the patient was found to have Atrial Fibrillation (AF) and LMW Heparin was started followed by Warfarin. One week after initiation of Warfarin the patient started to have headache, increased weakness with deterioration of the level of consciousness. Urgent NECT brain was done and showed hemorrhagic transformation, mass effect and “Blood-fluid level” (Figure 1). Her international normalized ratio (INR) was 3.5.
“Blood/fluid level” or “Sedimentation level” represents interface between the plasma and sedimented blood and is defined radiologically as presence of area of low computed tomography (CT) attenuation above and high CT attenuation below a discrete line of separation in an area of intraparenchymal hemorrhage. It is a rare and unique finding denoting coagulopathy secondary to oral anticoagulant use. It has 59% sensitivity and 98% specificity for indicating underlying coagulopathy. It could be seen within the first 12 hours [1].
The incidence of oral anticoagulant-associated intracerebral hemorrhage (OAC-ICH) is increasing probably due to increased Warfarin use for the treatment of atrial fibrillation. Anticoagulant associated intracerebral hemorrhage now accounts for nearly 20% of all intracranial hemorrhage. Among patients using warfarin for atrial fibrillation, the annual risk of ICH in trials is 0.3 to 1.0%. Predictors of potential anticoagulant-associated hemorrhage are increasing age, prior ischemic stroke, hypertension, leukoaraiosis, the early period of Warfarin use, higher intensity anticoagulation, and antiplatelet use in addition to anticoagulation [2].
Compared with other intracranial hemorrhage patients, anticoagulated patients have a greater risk of hematoma expansion, subsequent clinical deterioration and may be fatal in at least 50% of cases if untreated necessitating vigorous reversal of their coagulopathy. Most frequently, OAC-ICH are located in deep or lobar regions of the brain, although it may also occur in the cerebellum and brainstem. Early diagnosis and treatment of this condition may improve the 50% mortality in these patients [3].
References



Figures at a glance

image
Figure 1
Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Relevant Topics

Recommended Conferences

Article Usage

  • Total views: 12052
  • [From(publication date):
    April-2015 - Aug 19, 2017]
  • Breakdown by view type
  • HTML page views : 8266
  • PDF downloads :3786
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords